MAUDE Adverse Event Report: SMITH & NEPHEW, INC. VLP TI 1.5MM X 10MM CTX SCR T4 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. VLP TI 1.5MM X 10MM CTX SCR T4 S-T; PLATE, FIXATION, BONE
Model Number 74401510
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 10/31/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery when inserting the screws, the heads sheared off mid-case leaving just the screw shaft in the bone.Bone was normal and no excessive force was used.The shafts were left in the bone as they were flush with the cortical wall and would cause more damage trying to remove.There was a delay between 0 and 30 min.A back-up device was not available, the procedure was completed with the device in question.
 
Event or Problem Description
It was reported that during surgery when inserting the screws, the heads sheared off mid-case leaving just the screw shaft in the bone.Bone was normal and no excessive force was used.The shafts were left in the bone as they were flush with the cortical wall.There was no further patient impart and the procedure was successfully completed with a slight delay of 30 minutes or less.
 
Additional Manufacturer Narrative
Results of investigation: the devices, used in treatment, were not returned for evaluation since the screws were not needed to be removed from the bone to successfully complete surgery.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.Our clinical/medical team noted: no clinically relevant supporting documentation was provided; therefore, a thorough medical investigation could not be performed.It was reported that when inserting the 2 x 10mm 1.5mm vlp mini mod screws into ¿normal bone¿, ¿the heads just stripped easily without force and this resulted in a deficit of screws¿ and no backup device was available.No significant delay was reported.The shafts were left ¿in the bone as they were flush with the cortical wall and would cause more damage trying to remove¿.Although surgical details were not provided, the surgical technique 04918 v3 71081168 rev a 01/17 does indicate tapping the bone may be desired prior to insertion in dense cortical bone and the screw should always be finished by hand (not power), with final tightening using a two finger technique.Should clinical documentation become available, the medical investigation task may be re-evaluated.No further medical assessment is warranted at this time.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
VLP TI 1.5MM X 10MM CTX SCR T4 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9621185
Report Number1020279-2020-00366
Device Sequence Number585294
Product Code HRS
UDI-Device Identifier00885556489345
UDI-Public00885556489345
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K143050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74401510
Device Catalogue Number74401510
Device Lot Number19CM13714
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/16/2020
Supplement Date Received by Manufacturer10/12/2020
Initial Report FDA Received Date01/23/2020
Supplement Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;